Acne is complicated. Not only are there many different causes, but there are many different treatments as well. Adding to the confusion are the mixed messages surrounding hormones and acne: Do they cause the problem, or solve it?
Dr. Robert B. Topham and our experienced team of skin experts at Holladay Dermatology & Aesthetics in Holladay, Utah, are here to set the record straight, explore the link between hormones and acne, and discuss hormonal birth control as a treatment option.
Acne occurs when the hair follicles in your skin become clogged with oil, dirt, and dead skin cells. While diet, certain products, the environment, and some medications can contribute to the problem, the underlying culprit is often a hormonal issue — here’s why.
Although commonly called male hormones, both men and women have androgens in their bodies. Since androgens (especially testosterone) are responsible for sebum production, and sebum (a waxy, oily substance) is responsible for clogging pores and causing breakouts — high levels of androgens often lead to acne.
Young teens going through puberty often suffer from hormone-related acne because this is a stage of life characterized by an increase in androgens. But girls and women experience hormone fluctuations every month before, during, and after their menstrual periods that can cause or exacerbate acne well into adulthood.
If you’re like most women, your highest androgen level occurs about a week before your period — so, if you tend to break out just before you menstruate, this may be why. Then, during your period, your estrogen level goes up and your progesterone level goes down.
But menstruation isn’t the only thing that affects your hormones. Stress, medications, and pregnancy can all shake up your “normal” and leave you with a pimply face, chest, or back.
In general, hormonal birth control pills are considered an effective treatment for acne in some women. In fact, using the pill to treat acne has been an accepted FDA-approved practice for many decades. Here’s why it works.
As we mentioned, all women need androgens for their overall health (including bone and muscle development), but when they have too much coursing through their veins, their skin gets too oily, their pores clog, and they develop acne.
But the estrogen and progesterone in oral contraceptives lowers your androgens, calms down the sebum production, and decreases your acne breakouts.
If you’ve heard that the pill can actually cause acne or make it worse, here’s why. Any time a woman begins to take an oral contraceptive, it takes a while for the regulating effects to kick in. Until it does, your hormones continue to fluctuate, which means that androgens may still rise and lead to acne. Over time, your birth control pill will do its job and stabilize your hormones and your acne.
Another possible link between an oral birth control pill and an increase in acne is when the pill contains progesterone only, commonly called the “mini pill.” In some cases, the lack of estrogen in the pill may allow for higher levels of androgens and, therefore, the potential for hormonal acne.
There are several ways to fight acne, and finding the right one depends on the underlying cause of your breakouts. Dr. Topham expertly analyzes your skin and diagnoses the type and source of your acne, so he can customize a treatment plan that addresses your unique symptoms.
He may recommend:
If you've tried every product on the shelf and every internet hack out there, but you still can’t get rid of your acne, it’s time to turn to a medical specialist. To schedule an appointment with Dr. Topham, call our friendly staff today at 801-272-4408.